Chemotherapy cardiotoxicity: cardioprotective drugs and early identification of cardiac dysfunction.
- Autori: Di Lisi, D; Leggio, G; Vitale, G; Arrotti, S; Iacona, R; Inciardi, RM; Nobile, D; Bonura, F; Novo, G; Russo, A; Novo, S
- Anno di pubblicazione: 2016
- Tipologia: Articolo in rivista (Articolo in rivista)
- OA Link: http://hdl.handle.net/10447/103310
Background: Chemotherapy cardiotoxicity is an emerging problem and it is very important to prevent cardiac dysfunction caused by anticancer drugs. The aim of this study was to assess the alterations of the cardiac function induced by chemotherapy in a follow-up of 2 years and to evaluate the cardioprotective role of angiotensin-converting enzyme inhibitors (ACEIs) in the prevention of cardiac dysfunction. Methods: A prospective study was carried out using patients with breast cancer (85 women; median age 57W12years) and other inclusion and exclusion criteria. On the basis of treatment, patients were divided into six groups: fluorouracil-epirubicincyclophosphamide, FEC (group A); FEC and trastuzumab (B); trastuzumab (C); FEC and taxotere (D); FEC, paclitaxel and trastuzumab (E); and chemotherapy and cardioprotective drugs (F). Cardiological evaluation including electrocardiogram and conventional echocardiogram with tissue Doppler imaging (TDI) was carried out at T0 (before starting chemotherapy), T1 (after 6months from the start of chemotherapy) and T2 (2 years after the end of chemotherapy). Results: Significant changes in the TDI parameters of systolic and diastolic function were observed at T1 and T2 in all patients. A significant reduction of left ventricular ejection fraction (LVEF) was observed only at T2. In the patients treated with ACEI (F), these changes were less significant than in other groups and they do not have significant changes in the indices of diastolic function. Conclusion: TDI is more sensitive than conventional echocardiogram in the early diagnosis of cardiac dysfunction and ACEIs seem to have an important role in the prevention of cardiotoxicity.